The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
89 Posts
Discussion Starter #1
I am a type 1 diabetic on insulin, and I've been struggling with anxiety so someone gave me a sample of "lithium orotate" (a few days worth) to take.

The problem is, it causes insulin sensitivity. They told me that but its more extreme than I thought.

The question is, when taking something that causes insulin sensitivity, can the insulin be adjusted so that it won't be a problem? Or is it something that will always be unpredictable?
 

·
Registered
Joined
·
2,206 Posts
I agree, don't take it.

Lithium has to be taken in such fashion that it reaches a certain level in your body. People on lithium are required blood tests at regular intervals to determine if its in the acceptable range. Too little and its ineffective, too much and its toxic.

Also, its most often indicated for bipolar disorder, not anxiety. Unless you're suffering from that and in a manic phase, lithium won't touch your anxiety.

The other anti anxiolytics like Ativan, Xanax, etc., will work, but only very short term and are highly addictive with some serious side effects.

For better or worse, anxiety seems to be something best to just work through, although I very much understand how uncomfortable it can be.
 

·
Registered
Joined
·
24,394 Posts
I heartily agree with what's been said, and you are playing with fire. Unless you are under a doctor's care, this is not anything you should be taking.

As stated, lithium is prescribed primarily for mania, not anxiety. I suspect someone is making a buck on this by selling it OTC as a vitamin supplement; and they've reformulated its chemical composition so that it differs from the other lithum salts prescribed by doctors. Please stop taking it.
 

·
Registered
Joined
·
3,076 Posts
The one he is talking about is actually much safer then the one prescribed for bi-polar and similar. However, the warnings about mixing it with insulin still apply.

The prescription one is actually pretty dangerous. It's called lithium carbonate. It is not utilized efficiently and the dose required for effectiveness is very close to the toxic limit for lithium in the body. It is reserved for severe psychological conditions and close monitoring is required. Above "toxic" levels, it can destroy the kidneys.

Lithium orotate is very different. The dosage used results in something like 1/40th to 1/20th the amount of elemental lithium reaching the bloodstream. So, it is not dangerous from the standpoint of possible lithium toxicity like the other one, but it does cause a drop in blood sugar. People say that's by means of increasing insulin sensitivity but I don't know if that's proven or just assumption.

So, if mixing this with insulin you either need to be a master ninja at calculating and regulating your insulin and blood sugar and/or need to do it in consultation with a physician.
 
1 - 7 of 7 Posts
Top